Alert archive / New Mexico / High Wind Watches in 2016

High Wind Watch 8, NWS Albuquerque, NM

September 9, 2016

NWS Albuquerque, NM issued this high wind watch at Sep 9, 2016, 4:33 AM MDT. It took effect at Sep 10, 2016, 1:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 9, 2016, 4:33 AM MDT (10:33 UTC)
In effect from
Sep 10, 2016, 1:00 AM MDT
Expired
Sep 9, 2016, 3:57 PM MDT
In force
Issued by
NWS Albuquerque, NM

The text

As transmitted.

273 
WWUS75 KABQ 091033
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
433 AM MDT FRI SEP 9 2016

...VERY STRONG EAST CANYON WINDS POSSIBLE IN THE ALBUQUERQUE AREA
LATE TONIGHT INTO SATURDAY MORNING...

.A BACK DOOR COLD FRONT WILL PLUNGE THROUGH GAPS IN THE CENTRAL
MOUNTAINS LATE TONIGHT WITH THE POTENTIAL FOR VERY STRONG EAST
CANYON WINDS IN THE MIDDLE RIO GRANDE VALLEY INTO SATURDAY MORNING.
WIND GUSTS MAY REACH 60 MPH BELOW CANYONS OPENING INTO THE VALLEY
FROM THE EAST CREATING DANGEROUS CROSS WINDS FOR DRIVERS AND
CREATING FLYING DEBRIS.

NMZ519-092200-
/O.NEW.KABQ.HW.A.0008.160910T0700Z-160910T1600Z/
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
433 AM MDT FRI SEP 9 2016

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING. 

* LOCATION...MIDDLE RIO GRANDE VALLEY INCLUDING THE ALBUQUERQUE
  METRO AREA...MAINLY EAST OF THE RIO GRANDE AND ESPECIALLY BELOW
  CANYONS. 

* WINDS...25 TO 45 MPH WITH GUSTS NEAR 60 MPH.

* TIMING...WINDS ARE FORECAST TO STRENGTHEN SHORTLY AFTER
  MIDNIGHT...THEN PEAK IN STRENGTH BETWEEN 1 AND 7 AM BEFORE
  TRENDING WEAKER. GUSTS TO 50 MPH MAY LINGER UNTIL MID MORNING
  SATURDAY.

* VISIBILITY...MAY DROP BELOW 3 MILES AT TIMES IN DUST PRONE
  LOCATIONS.

* LOCAL IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT NORTH TO SOUTH
  ORIENTED ROADS LIKE INTERSTATE 25 AND TRAMWAY BOULEVARD IN
  CENTRAL AND EASTERN ALBUQUERQUE. LIGHT WEIGHT AND UNSECURED
  OBJECTS MAY BECOME AIRBORNE. FLIMSY STRUCTURES MAY TOPPLE...AND
  TREE BRANCHES MAY BREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
POTENTIALLY DAMAGING HIGH WIND EVENT IN AND CLOSE TO THE WATCH
AREA. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH
OR MORE CAN LEAD TO PROPERTY DAMAGE. MONITOR THE LATEST FORECASTS
AT WEATHER.GOV/ABQ...LISTEN TO NOAA WEATHER RADIO OR YOUR
FAVORITE MEDIA OUTLET.

&&

$$
1 follow-up statement
766 
WWUS75 KABQ 092157
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
357 PM MDT FRI SEP 9 2016

...VERY STRONG EAST CANYON WINDS EXPECTED IN THE ALBUQUERQUE AREA
LATE TONIGHT INTO SATURDAY MORNING...

.A BACK DOOR COLD FRONT WILL PLUNGE THROUGH GAPS IN THE CENTRAL
MOUNTAINS LATE TONIGHT WITH THE POTENTIAL FOR VERY STRONG AND
POTENTIALLY DAMAGING EAST CANYON WINDS IN THE MIDDLE RIO GRANDE
VALLEY INTO SATURDAY MORNING. WIND GUSTS MAY REACH 60 MPH BELOW
CANYONS OPENING INTO THE VALLEY FROM THE EAST CREATING DANGEROUS
CROSS WINDS FOR DRIVERS AND CREATING FLYING DEBRIS.

NMZ519-100500-
/O.UPG.KABQ.HW.A.0008.160910T0700Z-160910T1600Z/
/O.NEW.KABQ.HW.W.0009.160910T0700Z-160910T1600Z/
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
357 PM MDT FRI SEP 9 2016

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 1 AM TO 10 AM MDT
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* LOCATION...MIDDLE RIO GRANDE VALLEY INCLUDING THE ALBUQUERQUE 
  METRO AREA...MAINLY EAST OF THE RIO GRANDE AND ESPECIALLY 
  BELOW CANYONS. 

* WINDS...25 TO 45 MPH WITH GUSTS NEAR 60 MPH.

* TIMING...WINDS ARE FORECAST TO STRENGTHEN SHORTLY AFTER 
  MIDNIGHT...THEN PEAK IN STRENGTH BETWEEN 1 AND 7 AM BEFORE 
  TRENDING WEAKER. GUSTS TO 50 MPH MAY LINGER UNTIL MID MORNING 
  SATURDAY. 

* VISIBILITY...MAY DROP BELOW 3 MILES AT TIMES IN DUST PRONE 
  LOCATIONS. 

* LOCAL IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT NORTH TO 
  SOUTH ORIENTED ROADS LIKE INTERSTATE 25 AND TRAMWAY BOULEVARD 
  IN CENTRAL AND EASTERN ALBUQUERQUE. LIGHT WEIGHT AND UNSECURED 
  OBJECTS MAY BECOME AIRBORNE. FLIMSY STRUCTURES MAY TOPPLE...
  AND TREE BRANCHES MAY BREAK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS DAMAGING WINDS ARE IMMINENT
OR HIGHLY LIKELY. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR
GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ520-525-100500-
/O.NEW.KABQ.WI.Y.0029.160910T0700Z-160910T1600Z/
LOWER RIO GRANDE VALLEY-UPPER TULAROSA VALLEY-
357 PM MDT FRI SEP 9 2016

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 10 AM MDT SATURDAY. 

* LOCATION...LOWER RIO GRANDE VALLEY AND THE UPPER TULAROSA
  VALLEY...INCLUDING SOCORRO AND CARRIZOZO.

* WINDS...SUSTAINED FROM THE EAST AT 25 TO 35 MPH WITH OCCASIONAL
  GUSTS TO 50 MPH.

* TIMING...WINDS WILL ABRUPTLY INCREASE BETWEEN 1 AND 3 AM MDT.
  WINDS WILL STAY GUSTY AND HAZARDOUS THROUGH 10 AM MDT. 

* VISIBILITY...REDUCTIONS TO 5 MILES MAY BE POSSIBLE IN DUST PRONE
  AREAS. 

* LOCAL IMPACTS...STRONG CROSSWINDS WILL IMPACT NORTH TO SOUTH
  ORIENTED ROADS LIKE INTERSTATE 25. LIGHT WEIGHT AND UNSECURED
  OBJECTS MAY BECOME AIRBORNE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD EXERCISE CAUTION WHILE TRAVELLING. SUDDEN GUSTS
OF WIND MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA
ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Sep 9, 3:31 AM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 9, 3:31 AM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
331 AM MDT FRI SEP 9 2016

.SYNOPSIS...
Dry air will continue to funnel into New Mexico from the
Northwest today, then a windy and moist back door cold front will
enter the northeast tonight. The front will bring winds in the 20
to 40 mph range with higher gusts to the plains. Late tonight into
Saturday morning the cold front will push through gaps in the
central mountain chain with the potential for east wind gusts near
60 mph in eastern Albuquerque, especially below Tijeras Canyon.
The cold front will also spread scattered showers and
thunderstorms to the area along and east of the central mountain
chain tonight. Some showers and storms will then be possible
Saturday across the southern mountains and southeast plains.
Sunday through the middle of next week will bring better
precipitation chances as a deepening trough of low pressure over
the western U.S. draws monsoon moisture northward over New Mexico.
After a much cooler day central and east on Saturday, readings
will rebound Sunday only to trend cooler with the increasing
moisture during the work week.

&&

.DISCUSSION...
Will hoist a High Wind Watch for the middle Rio Grande Valley with
this forecast for the strong winds late tonight into Saturday
morning. GFS and NAM indicate 700 mb winds over the central
mountains tonight out of the east southeast in the 15 to 25 kt
range, which suggests a strong wind event is possible. MOS
guidance from both models suggest sustained winds better than 35
KT for a time. Would like winds aloft to back a bit more, or
speeds aloft to strengthen a bit more before buying the idea of
gusts to 60 mph fully. Looks like wind gusts on the plains could
reach 50 mph in spots tonight, so we'll ask the day shift to
monitor and issue a Wind Advisory if needed.

The aforementioned western U.S. trough now looks to close off an
upper level low pressure system over the Great Basin as early as
Sunday night or Monday. Then models diverge on whether it will
drift northeastward over the northern and central Rockies through
mid week, or linger around the Great Basin.

44

&&

.FIRE WEATHER...
Strong gradient in low level moisture across NM this morning with
dewpoints in the 60's across the east and the 20's across the west.
Return flow into the RGV allowed dewpoints to rise into the mid to
upper 50's. This moisture will be scoured out quickly early today
as dry air mixes to the surface on gusty northwest winds for much
of central and western NM. Max temps today will average 5 to 10F
above normal for central and eastern NM. Meanwhile, a potent back
door cold front will be arriving over the northeast plains by late
day and signal major changes for Saturday.

The front is expected to surge south/west through the RGV and bring
a big round of gap winds tonight. A high wind watch will be issued
for the ABQ metro area with wind advisories expected in other gap
wind zones. An initial surge of low level moisture along and just
behind the front will be replaced by much cooler and drier air
Saturday. Max temps will trend 15-20F cooler than today which will
generally be 5-10F below normal. Surface winds will turn southeast
all the way to the AZ border thru Saturday afternoon. Vent rates
will deteriorate to poor/fair most areas behind this front.

An upper high will take shape over NM through Sunday while surface
winds begin to veer south/southwest. This will allow for improving
humidity once again Sunday and Monday. A few showers and storms will
favor western NM along the Cont Dvd each afternoon. Max temps will
modify back closer to normal most areas. Southwest flow aloft will
increase by Tuesday and Wednesday as a trough takes shape along the
west coast. This will allow for even deeper moisture to surge north
over NM and bring a big uptick in storm coverage again. Locally
heavy rainfall looks possible both days before a potential drying
trend develops late in the week.

43

&&

.AVIATION...
06Z TAF CYCLE
Low level moisture still pretty rich across roughly the se half
of NM and thus there is a potential for at least a few patches of
MVFR cigs and VSBY due to fog, though even a few occurrences of
IFR VSBY possible se third or so. Confidence too low to mention
in any of TAFs in this part of fcst area. Pretty blustery back
door cold front to enter ne corner of NM an hour or two either
side of 00Z Saturday with 20 to nearly 35KT sustained winds and
even higher gusts likely after passage. Some low, possible MVFR,
CIGS may develop after about 03Z across ne quarter or so of NM.

43

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  87  49  83  54 /   0   0   0   5
Dulce...........................  82  41  76  41 /   0   5   5  10
Cuba............................  81  48  71  43 /   0   5   5   5
Gallup..........................  84  47  80  48 /   0   5   5  10
El Morro........................  81  46  74  45 /   0   5   5  10
Grants..........................  83  46  74  46 /   0   5   5  10
Quemado.........................  80  50  76  51 /   5   5  10  10
Glenwood........................  86  61  83  55 /   5   5  20  20
Chama...........................  76  39  70  41 /   0   5  10  10
Los Alamos......................  82  52  70  48 /   0  10   5  10
Pecos...........................  82  47  66  47 /   5  30  10   5
Cerro/Questa....................  78  46  69  42 /   5  20   5   5
Red River.......................  71  39  63  38 /   5  30  10   5
Angel Fire......................  76  35  65  35 /  10  40   5   5
Taos............................  81  45  70  41 /   0  20   5   5
Mora............................  79  40  65  46 /  10  40  10   5
Espanola........................  86  53  75  51 /   0  10   5   5
Santa Fe........................  82  52  69  49 /   5  10   5   5
Santa Fe Airport................  85  52  71  48 /   0  10   5   5
Albuquerque Foothills...........  87  57  73  53 /   0   5   5   5
Albuquerque Heights.............  89  59  76  56 /   0   5   5   5
Albuquerque Valley..............  91  61  78  56 /   0   5   5   5
Albuquerque West Mesa...........  89  59  77  55 /   0   5   5   5
Los Lunas.......................  91  58  78  53 /   0   5   5   5
Rio Rancho......................  89  59  77  54 /   0   5   5   5
Socorro.........................  90  60  77  58 /   5   5   5  10
Sandia Park/Cedar Crest.........  83  51  69  49 /   0  10   5  10
Tijeras.........................  85  55  71  51 /   0  10   5  10
Moriarty/Estancia...............  85  48  69  44 /   5  10   5   5
Clines Corners..................  82  47  65  48 /   5  30  10   5
Gran Quivira....................  84  51  69  49 /   5  10   5   5
Carrizozo.......................  86  56  72  54 /   5  10  10  10
Ruidoso.........................  80  46  63  51 /   5  20  30  10
Capulin.........................  80  46  68  45 /  10  30   5   5
Raton...........................  84  48  69  44 /  10  30   5   5
Springer........................  86  53  70  46 /  10  30   5   5
Las Vegas.......................  83  47  65  46 /  10  40  10   5
Clayton.........................  86  51  72  54 /  10  30   5   5
Roy.............................  86  51  69  50 /  10  30   5   0
Conchas.........................  92  59  73  56 /  10  30  10   5
Santa Rosa......................  91  58  71  54 /   5  30  10   5
Tucumcari.......................  93  59  75  57 /  10  30  10   5
Clovis..........................  90  56  73  56 /  10  30  10   5
Portales........................  91  58  73  56 /  10  30  20   5
Fort Sumner.....................  92  60  74  57 /   5  30  10   5
Roswell.........................  93  60  74  57 /  10  30  30  10
Picacho.........................  88  53  67  51 /   5  30  30  10
Elk.............................  83  46  63  49 /  10  30  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Saturday morning for the
following zones... NMZ519.

&&

44
Hazardous weather outlook, Sep 8, 5:13 AM MDT, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
513 AM MDT THU SEP 8 2016

NMZ501>540-091200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
513 AM MDT THU SEP 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NIGHT A BACK DOOR COLD FRONT WILL PLUNGE SOUTHWARD THROUGH
THE EASTERN PLAINS WITH THE POTENTIAL FOR WIND GUSTS TO 45 MPH.
THE FRONT WILL PUSH THROUGH GAPS IN THE CENTRAL MOUNTAIN CHAIN
LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING WITH EAST CANYON
WIND GUSTS UP TO 50 MPH POSSIBLE IN THE MIDDLE AND LOWER RIO
GRANDE VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 3:57 PM MDTHigh Wind WarningABQ18 hr
Sep 9, 3:57 PM MDTWind AdvisoryABQ18 hr

Nearby

High Wind Watches in New Mexico, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.